Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Free $ Z\sb{8}$ actions on $ S\sp{3}$

Author: Gerhard X. Ritter
Journal: Trans. Amer. Math. Soc. 181 (1973), 195-212
MSC: Primary 55C35; Secondary 57A10
MathSciNet review: 0321078
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to the problem of classifying periodic homeomorphisms which act freely on the $ 3$-sphere. The main result is the classification of free period eight actions and a generalization to free actions whose squares are topologically equivalent to orthogonal transformations. The result characterizes those $ 3$-manifolds which have the $ 3$-sphere as universal covering space and the cyclic group of order eight as fundamental group.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55C35, 57A10

Retrieve articles in all journals with MSC: 55C35, 57A10

Additional Information

Keywords: Three-sphere, free action, orthogonal $ (p,q)$-action, knot, lens space, general position, topologically equivalent
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society